Steroid treatment: I can’t bolus fast enough

I am having to take a bank of steroids for several days to treat a series of atypical migraines that I have had recently. It’s a six-day regimen of methylprednisolone. I haven’t taken a steroid like this in a very long time, but my BGs are out of control, and I’m pumping insulin like it’s my job. I’ve just finished day 2, and take fewer pills each day, but I’ve jumped up my basal and have been well over 200 most of the day with prodigious bolusing. I’m normally 125 or better. Any hints on a better way to approach this? I knew I’d be high, and I guess it’s not that huge a deal for a few days, but I’d love to know if there’s some tricks to taming this beast.

No tricks that I know of, you just have to take extra and after you stop the effects will still go on for a few days.

2 Likes

The only way I’ve ever been able to manage my bg’s on prednisone is to up my basal rates the minute I get a shot or start taking the pill packs. I up the basal rate by about 45% immediately, and then start gradually lowering it a couple of days later, when my bg’s start getting too low. It’s a bit of trial and error the first time, but after having had to do this many times in the past, I’ve got it down to (nearly) a science. Of course, YMMV.

As one of my doctors pointed out, once your bg’s get out of control due to steroids, it’s almost impossible (after the fact) to get them down to normal, no matter how much insulin you take, and you have to be very careful not to stack too much, especially as the steroids start leaving your system.

It won’t help you this time around, sadly, but in the future, better to prevent than trying to treat after your bg is already out of control. And prevention is relatively easy when you’re on a pump.

3 Likes

You need to increase your basals dramatically. You definitely cannot control it with boluses, and even with basals it’s tricky. I needed about 50% more basal insulin in the week after a cortisone shot.

I also would recognize that your blood sugars are just likely to be somewhat out of control during the treatment, and to not worry about it too much, since it’s time-limited and will soon return to normal. Check ketones if you’re very worried/need reassurance, since that’s the only real risk from running high for a short period of time, besides feeling kind of crappy.

1 Like

I always had the same issue with pred. I had to stop taking it and have turned it down ever since the last time I went super-high. I’d rather not take it than help whatever issue a doc thinks I need to take it for and generally, I can do just fine without it. I do understand it is important for some medical issues though. I could drain my 530 pump in about 1 day and still have bg’s that never fell below 200. I’d take triple amounts of insulin and it acted like water. Plus, I’d feel blah on pred. like there was a furnace burning in me.

1 Like

Things are much more under control today, BG probably averaging about 150 since midnight. I’ve up my basal by about 60% and really limited carbs. I’m currently at 131 and slowly dropping. My boluses are about 60-80% higher than normal. My doses are tapering off, and I’ll take my last pill on Sunday. Hopefully, it works out of my system fairly quickly.

1 Like

@Dave44 That was me too, I went to over 300 from a 5 mg pill although I didn’t feel bad. But I had to take a lot of extra insulin and try to watch out for the crash that occured 1-2 days after. I have since avoided taking any. I did have to have a shot once and I had them give the mildest dose they could because my throat had closed up some from an allergic reaction so I couldn’t avoid the not breathing part that was happening…and I went over 350 from that. Steroids seem to be a sure fire way for me to get sick.

1 Like

@Jim2 watch out for the crash that can occur pretty suddenly after you stop, that can be a day plus afterwards sometime.

1 Like

At what point should I return to normal basal levels?

@Jim2, Unfortunately I think that can vary person to person. I was fine mostly a couple of days after I stopped, but I literally if I remember took 2.5 mg twice a day for 5 days only, a very small dose. But I remember dropping to my normal levels pretty suddenly and sort of remember drinking a bunch of juice for the insulin shot I took, which was suddenly too much.

My dosage has tapered for the entire period. I started out taking seven tablets per day and dropped one dose each subsequent day. I take three today, two tomorrow and one on Sunday, then done.

Jim, there is no way to predict. Even for the same person, it can vary from treatment to treatment. If you don’t have a CGM, do plenty of finger sticks.